Alert archive / Nebraska / Wind Chill Advisories in 2018
Wind Chill Advisory 5, NWS Cheyenne, WY
NWS Cheyenne, WY issued this wind chill advisory at Feb 20, 2018, 12:45 PM MST for 8 counties in Nebraska; 6 counties in Wyoming. It took effect at Feb 20, 2018, 8:17 PM MST. It was in force for 13 hr.
The area
The counties it named.
The facts
- Issued
- Feb 20, 2018, 12:45 PM MST (19:45 UTC)
- In effect from
- Feb 20, 2018, 8:17 PM MST
- Expired
- Feb 21, 2018, 9:00 AM MST
- In force
- 13 hr
- Issued by
- NWS Cheyenne, WY
Counties Banner County, NE, Box Butte County, NE, Cheyenne County, NE, Dawes County, NE, Kimball County, NE, Morrill County, NE, Scotts Bluff County, NE, Sioux County, NE, Albany County, WY, Carbon County, WY, Converse County, WY, Goshen County, WY, Niobrara County, WY, Platte County, WY
The radar
The Cheyenne radar (KCYS), 110 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Rapid City, SD (KRAP), launched 12:00Z, 7.8 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 846 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
909 WWUS45 KCYS 201945 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 1245 PM MST Tue Feb 20 2018 ...DANGEROUS WIND CHILLS AGAIN LATE TONIGHT INTO WEDNESDAY MORNING... NEZ002-095-WYZ101-102-115-211000- /O.NEW.KCYS.WC.Y.0005.180221T0600Z-180221T1600Z/ Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-Laramie Valley- Including the cities of Chadron, Chadron St Park, Harrison, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bosler, and Laramie 1245 PM MST Tue Feb 20 2018 ...WIND CHILL ADVISORY IN EFFECT FROM 11 PM THIS EVENING TO 9 AM MST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...east central wyoming into the northern Nebraska Panhandle. * WHEN...11 PM this evening to 9 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
3 follow-up statements
187 WWUS45 KCYS 210317 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 817 PM MST Tue Feb 20 2018 ...DANGEROUS WIND CHILLS AGAIN LATE TONIGHT INTO WEDNESDAY MORNING... NEZ003-019>021-054-055-096-WYZ103>105-107-108-110-211200- /O.EXB.KCYS.WC.Y.0005.180221T0317Z-180221T1600Z/ Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-East Platte County-Goshen County- North Snowy Range Foothills- Including the cities of Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Agate, Garrett, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Arlington, and Elk Mountain 817 PM MST Tue Feb 20 2018 ...WIND CHILL ADVISORY IN EFFECT UNTIL 9 AM MST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 20 below zero to 25 below zero. * WHERE...Ferris Mountains, Shirley Basin, and the northern Laramie Range. Torrington, Wheatland and the southern Nebraska panhandle. * WHEN...Now to 9 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$ NEZ002-095-WYZ101-102-115-211200- /O.EXT.KCYS.WC.Y.0005.180221T0317Z-180221T1600Z/ Dawes-North Sioux-Converse County Lower Elevations- Niobrara County-Laramie Valley- Including the cities of Chadron, Chadron St Park, Harrison, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Bosler, and Laramie 817 PM MST Tue Feb 20 2018 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 9 AM MST WEDNESDAY... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 15 below zero to 25 below zero. * WHERE...east central wyoming into the northern Nebraska Panhandle. * WHEN...Now to 9 AM Wednesday. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
295 WWUS45 KCYS 211126 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 426 AM MST Wed Feb 21 2018 ...DANGEROUS WIND CHILLS THROUGH THIS MORNING... NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-110-115- 211600- /O.CON.KCYS.WC.Y.0005.000000T0000Z-180221T1600Z/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-North Snowy Range Foothills-Laramie Valley- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Arlington, Elk Mountain, Bosler, and Laramie 426 AM MST Wed Feb 21 2018 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 9 AM MST THIS MORNING... * WHAT...Very cold wind chills expected. The cold wind chills will cause frostbite in as little as 30 minutes to exposed skin. Expect wind chills to range from 10 below zero to 24 below zero. * WHERE...East central Wyoming into the northern Nebraska Panhandle. * WHEN...Now to 9 AM this morning. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Wind Chill Advisory means that cold air and the wind will combine to create low wind chills. Frost bite and hypothermia can occur if precautions are not taken. Make sure you wear a hat and gloves. $$
602 WWUS45 KCYS 211550 WSWCYS URGENT - WINTER WEATHER MESSAGE National Weather Service Cheyenne WY 850 AM MST Wed Feb 21 2018 NEZ002-003-019>021-054-055-095-096-WYZ101>105-107-108-110-115- 211700- /O.EXP.KCYS.WC.Y.0005.000000T0000Z-180221T1600Z/ Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Converse County Lower Elevations- Niobrara County-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin-East Platte County- Goshen County-North Snowy Range Foothills-Laramie Valley- Including the cities of Chadron, Chadron St Park, Alliance, Scottsbluff, Gering, Harrisburg, Angora, Bridgeport, Bayard, Redington, Kimball, Brownson, Sidney, Harrison, Agate, Bill, Douglas, Deer Creek, Glenrock, Lusk, Redbird, Garrett, Seminoe Dam, Medicine Bow, Shirley Basin, Wheatland, Guernsey, Torrington, Arlington, Elk Mountain, Bosler, and Laramie 850 AM MST Wed Feb 21 2018 ...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM MST THIS MORNING... Dangerous wind chills are no longer expected this morning with rising temperatures. $$
What forecasters said that day
The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this wind chill advisory went out at Feb 20, 12:24 PM MST, 21 minutes earlier.
Area forecast discussion, Feb 20, 12:24 PM MST, 21 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1224 PM MST Tue Feb 20 2018
.UPDATE...
Issued at 616 AM MST Tue Feb 20 2018
Looking at radar this morning and area observatioons across the
southern Panhandle, looks like we can let the Winter Weather
Advisory expire. Did let it go at 6 AM. Updates sent.
&&
.SHORT TERM...(Today through Thursday)
Issued at 345 AM MST Tue Feb 20 2018
Latest Radar and IR satellite trends showing the snow beginning to
ease over the Nebraska Panhandle this morning as the upper level
system moves off to the northeast. Radar showing a few bands of
snow over the southern Nebraska Panhandle in the Advisory area, so
will keep the advisory going through 6AM today. Across the
northern Panhandle, we are seeing northwest winds being reported
on area METARs, so do think the snow is done up there. Went ahead
and cancelled the Winter Storm Warnings for the northern
Panhandle earlier.
Across southeast Wyoming this morning, have been seeing bitter
cold windchills being reported across a widespread area. WYDOT
observations over the Summit over to Arlington have been reporting
colder than 30 below windchills for the past several hours and do
expect this to continue. So issued a WindChill Warning for the
I-80 Corridor from west of Cheyenne through Arlington for the rest
of the overnight hours.
Temperatures are going to be a challenge today with the widespread
snow pack in place. Did undercut guidance on highs to day and
overnight lows tonight, but may not have gone enough. Would think
the dayshift will be doing a few temperature updates through the
day to match up with current observation trends.
Will be dealing with windchill headlines again tonight for some
areas. Especially the northern Panhandle and Converse/Niobrara
Counties that have a very heavy snowpack. Skies are going to be
clear tonight with south to southwest winds 6-10 mph. Will let the
dayshift tackle that issue with the afternoon issuance.
Another shortwave for Wednesday evening into Thursday approaching
from the northwest. Going to see some snow activity in the western
mountains and possibly across the southern Panhandle during this
time. For now, kept the snow out of the Panhandle as we have
downsloping winds that would not be too conducive for snow out
that way.
.LONG TERM...(Thursday night through Monday)
Issued at 345 AM MST Tue Feb 20 2018
Thursday night/Friday...As a shortwave trough aloft moves overhead
on southwest flow aloft, will see a slight chance of light snow near
the Colorado state line Thursday night. Orographic type snow will
continue in the afternoon from the Sierra Madres eastward through
the southern Laramie Range.
Saturday...A shortwave trough aloft moves overhead early in the day
producing a chance of snow, then drying in the afternoon in the wake
of the trough. Windy in the afternoon per progged low and mid level
gradients.
Sunday...Windy again per progged low and mid level gradients. A fast
moving shortwave trough aloft is forecast to affect our counties in
the afternoon, producing a chance of snow over our Snowy and Sierra
Madre Ranges.
Monday...West northwest flow aloft continues with minimal chances
for precipitation due to relatively dry low and mid levels. Maximum
temperatures in the 30s to mid 40s at lower elevations with 700 mb
temperatures near -14 Celsius.
&&
.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1222 PM MST Tue Feb 20 2018
VFR through tonight. Skies have cleared across most of the area,
though some thin cumulus clouds will linger or redevelop over
Wyoming this afternoon, mainly west of the Laramie Range. These
will be mostly scattered, but could produce some localized 3-5
thousand foot ceilings. These clouds should dissipate by 02z.
&&
.FIRE WEATHER...
Issued at 345 AM MST Tue Feb 20 2018
Snow will end by sunrise today across all of southeast Wyoming and
Nebraska Panhandle. Very cold temperatures over the next couple
days. Widespread snowpack in place, so fire weather concerns are
going to be minimal through much of the week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Wind Chill Advisory from 11 PM this evening to 9 AM MST
Wednesday for WYZ101-102-115.
NE...Wind Chill Advisory from 11 PM this evening to 9 AM MST
Wednesday for NEZ002-095.
&&
UPDATE...GCC
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...WFOCYS
FIRE WEATHER...GCCHazardous weather outlook, Feb 20, 8:54 AM MST, 3 hours 51 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 854 AM MST Tue Feb 20 2018 NEZ003-019>021-054-055-096-WYZ103>119-211045- Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- South Sioux-North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 854 AM MST Tue Feb 20 2018 This hazardous weather outlook is for portions of western Nebraska...south central Wyoming and southeast Wyoming. .DAY ONE...TODAY AND TONIGHT No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed. NEZ002-095-WYZ101-102-211045- Dawes-North Sioux-Converse County Lower Elevations- Niobrara County- 854 AM MST Tue Feb 20 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...TODAY AND TONIGHT Very cold wind chills are possible once again late tonight with wind chill lower than -20F possible. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY The probability for widespread hazardous weather is low. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Local storm report, Feb 20, 9:09 AM MST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
909 AM MST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM SNOW NW FORT LARAMIE 42.21N 104.52W
02/20/2018 M4.5 INCH GOSHEN WY COCORAHS
TWO DAY STORM TOTAL SNOWFALL.
0903 AM SNOW 4 ESE LA GRANGE 41.62N 104.09W
02/20/2018 M4.2 INCH GOSHEN WY COCORAHS
0903 AM SNOW 9 NNE HARRISON 42.81N 103.81W
02/20/2018 M4.0 INCH SIOUX NE CO-OP OBSERVER
TWO DAY STORM TOTAL.
0903 AM HEAVY SNOW 29 N TORRINGTON 42.49N 104.18W
02/20/2018 M6.2 INCH GOSHEN WY CO-OP OBSERVER
0903 AM HEAVY SNOW SW ELK MOUNTAIN 41.69N 106.41W
02/20/2018 M11.0 INCH CARBON WY COCORAHS
TWO DAY STORM TOTAL SNOWFALL
&&
TTRUDELLocal storm report, Feb 20, 9:14 AM MST, 3 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
914 AM MST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY SNOW 13 SW MANVILLE 42.65N 104.80W
02/20/2018 M14.0 INCH NIOBRARA WY COCORAHS
TWO DAY STORM TOTAL SNOWFALL
&&
TTRUDELLocal storm report, Feb 20, 9:41 AM MST, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
941 AM MST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0903 AM HEAVY SNOW BAGGS 41.04N 107.66W
02/20/2018 E7.0 INCH CARBON WY LAW ENFORCEMENT
SNOW DEPTH RANGES FROM 6 TO 8 INCHES AROUND THE TOWN OF
BAGGS.
0903 AM HEAVY SNOW HARRISON 42.69N 103.88W
02/20/2018 M7.5 INCH SIOUX NE TRAINED SPOTTER
0903 AM HEAVY SNOW CRAWFORD 42.69N 103.41W
02/20/2018 M9.0 INCH DAWES NE PUBLIC
&&
TTRUDELLocal storm report, Feb 20, 10:32 AM MST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHEYENNE WY
1032 AM MST TUE FEB 20 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 AM HEAVY SNOW N SINCLAIR 41.78N 107.12W
02/20/2018 M9.0 INCH CARBON WY COCORAHS
SNOW TOTAL FOR YESTERDAYS STORM
0903 AM HEAVY SNOW BAGGS 41.04N 107.66W
02/20/2018 E7.0 INCH CARBON WY LAW ENFORCEMENT
SNOW DEPTH RANGES FROM 6 TO 8 INCHES AROUND THE TOWN OF
BAGGS.
0903 AM SNOW 4 ESE LA GRANGE 41.62N 104.09W
02/20/2018 M4.2 INCH GOSHEN WY COCORAHS
0903 AM SNOW NW FORT LARAMIE 42.21N 104.52W
02/20/2018 M4.5 INCH GOSHEN WY COCORAHS
TWO DAY STORM TOTAL SNOWFALL.
0903 AM HEAVY SNOW HARRISON 42.69N 103.88W
02/20/2018 M7.5 INCH SIOUX NE TRAINED SPOTTER
0903 AM HEAVY SNOW 13 SW MANVILLE 42.65N 104.80W
02/20/2018 M14.0 INCH NIOBRARA WY COCORAHS
TWO DAY STORM TOTAL SNOWFALL
0903 AM HEAVY SNOW SW ELK MOUNTAIN 41.69N 106.41W
02/20/2018 M11.0 INCH CARBON WY COCORAHS
TWO DAY STORM TOTAL SNOWFALL
0903 AM HEAVY SNOW 29 N TORRINGTON 42.49N 104.18W
02/20/2018 M6.2 INCH GOSHEN WY CO-OP OBSERVER
0903 AM SNOW 9 NNE HARRISON 42.81N 103.81W
02/20/2018 M4.0 INCH SIOUX NE CO-OP OBSERVER
TWO DAY STORM TOTAL.
0903 AM HEAVY SNOW CRAWFORD 42.69N 103.41W
02/20/2018 M9.0 INCH DAWES NE PUBLIC
&&
TTRUDELThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 19, 10:17 PM MST | Wind Chill Advisory | CYS | Albany, Carbon, Converse, Goshen, Laramie, Niobrara and 1 more | 10 hr |
| Feb 20, 2:40 AM MST | Wind Chill Warning | CYS | Albany, Carbon, Laramie | 5 hr |
Nearby
Wind Chill Advisories in Nebraska, 2018Wind Chill Advisories in Wyoming, 2018Every wind chill advisory in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.